Intraoperative Floppy Iris Syndrome
Intraoperative floppy iris syndrome (IFIS) refers to the intraoperative triad of iris billowing and floppiness, iris prolapse into the incisions, and progressive pupillary miosis. Especially when unexpected, IFIS results in a higher rate of surgical complications, including iris trauma, posterior capsule rupture, and vitreous loss. IFIS was originally associated solely with the use of tamsulosin, a selective α1a-adrenergic antagonist, but now has also been reported with the use of other selective and nonselective α-adrenergic antagonists, such as doxazosin, terazosin, alfuzosin, and silodosin. IFIS may also occur following the use of some antipsychotic agents, such as chlorpromazine, or other drugs and supplements with α-adrenergic antagonist activity (Table 10-2). Drugs that are selective α1a-adrenergic antagonists seem to have a greater effect on the iris dilator muscle than do nonselective drugs.
Tamsulosin is most commonly used to treat lower urinary tract symptoms associated with benign prostatic hypertrophy but is also used to treat patients with renal stones and women with urinary retention. Doxazosin, terazosin, prazosin, and labetalol (which is both an α-adrenergic antagonist and a β-adrenergic antagonist) are used to treat hypertension. IFIS may occur in patients who have had no apparent exposure to α-adrenergic antagonists, and it has been reported more commonly in patients with hypertension but not diabetes mellitus. There is no correlation with adrenergic antagonist dosage or duration of therapy, and discontinuing the medication preoperatively seems to have no effect on the degree of IFIS.
It is important to question all preoperative patients about their use of α-adrenergic antagonists. Since 2005, the US Food and Drug Administration (FDA) has required that these medications be labeled with a precautionary statement about IFIS and cataract surgery.
Table 10-2 Medications Associated With Intraoperative Floppy Iris Syndrome
Many surgeons employ intracameral irrigation with 0.5–1.0 mL of buffered, preservative-free lidocaine 0.75% solution mixed with preservative-free epinephrine 1:4000 or phenylephrine 1.5%. Because these solutions must be compounded, mixing errors and subsequent toxic anterior segment syndrome (TASS) may occur. Preservative-free and bisulfite-free epinephrine is available in the United States (through 503B compounding pharmacies); in addition, epinephrine stabilized with bisulfite has been used successfully when diluted in a ratio of at least 1:4 with balanced salt solution. Also available in the United States is a commercial solution of unpreserved ketorolac and phenylephrine used as an additive to the irrigation solution. Despite these interventions, significant miosis and/or iris prolapse still occurs intraoperatively in some patients (Video 10-2). See the section Small Pupil in Chapter 12 for further discussion and management options.
Intraoperative floppy iris syndrome. Courtesy of Tom Oetting, MD; The University of Iowa.
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.